5 Signs of Heroin Abuse

heroin abuse

Knowing the signs of heroin abuse could help save a life.

Heroin is an illegal, highly addictive, rapidly acting opiate drug derived from morphine – a naturally-occurring substance extracted from the seed pod of  the Asian poppy plant.  It is commonly becoming more pure, but the user getting it off the streets runs the risk of it being cut with such substances as sugar, starch, quinine, and even the poison, strychnine.  Risk of overdose is high due to the unknown factor of each dose of the drug’s potency.  Sadly, heroin overdose can occur whether the drug is injected, snorted or smoked.

Signs of Heroin Abuse

If you suspect that your child or a loved one is using and abusing heroin, there will be definite signs which you can observe, enabling you to take action to help the person before they come to harm. Let’s take a look at 5 signs of heroin abuse.

Heroin Paraphernalia

Depending on the user’s method of heroin use, whether injected, smoked or snorted, you are likely to find drug paraphernalia left behind. One might find syringes used for injection or small glass or metal pipes, for example. If the person is dissolving the heroin to shoot it, you may also find dirty spoons and/or lighters.

If injecting, the person also needs something such as a belt or rubber tubing to tie off the limb to enlarge the veins. You may also see “needle tracks” on the limbs or extremities.

Effects of Heroin Use

Again, because heroin can be smoked, snorted or injected, you may find remnants of the drug in the area of use. Heroin itself may appear in a powdery or crumbly form, and it ranges in color from off-white to dark brown. Black Tar Heroin is, like its name, nearly black and sticky rather than powdery.

As a fast-acting opiate, heroin will cause a surge of euphoria in the user within a matter of mere seconds. When the user is awake, the person’s thinking will be unclear. The person tends to lose some of his or her memory, and both decision-making ability and sense of self-control are likely to deteriorate.

Physical Signs of Heroin Abuse

The heroin user will experience a skin flush and a dry mouth.  The pupils of the eyes will constrict, “pinpoint pupils”.  Other physical signs and symptoms of heroin use include:

  • Itching
  • Nausea and vomiting
  • Chronic constipation (a regular heroin user may be looking for/needing/using laxatives)
  • Nodding off
  • A haggard appearance
  • Loss of appetite

Heroin users are also prone to skin and other types of infections due to his/her lowered immunity to illness. When using, breathing is slowed which is how a heroin overdose kills. For a woman, another tragic sign of heroin use can include spontaneous abortion.

Stop Heroin Abuse

Although some heroin addicts may ask for help, majority fear the pain and sickness of withdrawal. It very often depends on family members to rescue the heroin-addicted person and get him or her into withdrawal. Although an addict may try to conceal his or her heroin use (such as by wearing long-sleeved clothing to cover needle marks), by knowing the signs of heroin abuse, you can take effective action to help.

If you find yourself in a situation where you need help with heroin abuse, please contact Narconon Arrowhead at 1-800-468-6933. It is our unwavering purpose to help the heroin-addicted person get their life back, and to once again live drug-free.

Comments are closed.